You’ll play a key role in preventing serious errors caused by medication name abbreviations.
In a recent case, alteplase, the acute stroke clot buster, was written as “tPA”...and mistaken for “TPN” for parenteral nutrition. This caused a dangerous delay in administering a STAT dose of alteplase.
In another case, the prescriber asked for “10 of vec”...intending to use the paralyzing agent vecuronium 10 mg. The patient received Tenivac (diphtheria and tetanus vaccine) instead.
Clarify a med’s full name during a med history if a patient has an abbreviation on their home med list. Also stay alert for meds with “extended-release” abbreviations...CR, XL, SR, etc. Document these carefully to prevent mix-ups with their shorter-acting counterparts.
Avoid the temptation to take a med order via text. Hospital regulatory agencies don’t allow texted orders. Plus text abbreviations may increase error risk. In one case, a texted order stated “2day”...and was interpreted as “two days” instead of “today.”
Use full med names when calling pharmacy for a dose...or sending a note in the EHR.
For instance, if you need a nitroglycerin infusion, avoid requesting a “nitro” drip...since this may also mean “nitroprusside.”
And be careful asking for “levo.” This could mean the antibiotic levofloxacin (Levaquin), the vasopressor Levophed (norepinephrine), or the thyroid med levothyroxine (Synthroid, Levoxyl).
Stay alert for med name abbreviations in other spots...automated dispensing cabinets, smart pumps, patient labels, etc. Notify your pharmacist to help convert these abbreviations to full med names.
Get our chart, Dangerous Abbreviations, for more examples.
- Am J Health Syst Pharm 2018;75(19):1493-517
- ISMP Med Safety Alert! Acute Care 2018;23(14):1-3
- ISMP Med Safety Alert! Acute Care 2017;22(13):1-6
- Chart: Dangerous Abbreviations